More than 48 million people have received at least their first Coronavirus vaccine in the UK, yet fear and mistrust in the Covid-19 jab is rife, and one area that's causing concern is the reports of people's periods being affected.
In fact, 30,000 people have reported period irregularities after getting the vaccine, as per the MHRA Yellow Card scheme, including bleeding earlier than expected (often shortly after the vaccine), spotting, heavier bleeds or painful periods.
Now, reproductive immunologist Dr Victoria Male of Imperial College London has called for ‘robust research' into menstrual changes after Covid jabs, particularly as it would help to counter misinformation and mistrust.
Writing in the BMJ, Dr Male said: "Vaccine hesitancy among young women is largely driven by false claims that Covid-19 vaccines could harm their chances of future pregnancy. Failing to thoroughly investigate reports of menstrual changes after vaccination is likely to fuel these fears.
"If a link between vaccination and menstrual changes is confirmed, this information will allow people to plan for potentially altered cycles".
But after reviewing the reports, the Medicines and Healthcare products Regulatory Agency (MHRA) said: “The rigorous evaluation completed to date does not support a link between changes to menstrual periods and related symptoms and COVID-19 vaccines."
Here, Dr Male answers our questions about the affect the vaccine could have on your menstrual cycle...
What sort of changes to their menstrual cycle have women reported following the Covid vaccine?
The reports have been quite varied. Some people have reported heavier periods; some lighter. Some people have reported earlier periods; and some later. Some people have even reported missed periods. This variation in the reports is one of the reasons it's been difficult to determine whether these changes are definitely linked with the vaccine.
Another is that we also have to take into account variations in the menstrual cycle that happen anyway. But work is being done to determine whether this is a side-effect of vaccination. If nothing else, it means we will be able to warn people that they might expect these changes, in the same way that we currently tell them that they might expect a sore arm or a bit of a temperature.
Why are people noticing these changes?
Research is being done on this. First, it will tell us if this is a common side effect, and how common it is. Second, the kinds of situations in which this occurs might give us some clues as to the potential mechanism. We know that the immune system affects sex hormones, and sex hormones affect the immune system, so if this is a real effect, I think it is likely that it is being mediated by changes to the ratio of oestrogen and progesterone during the menstrual cycle.
But another possibility is that body-wide inflammation (the same thing that might make you feel tired or give you a temperature) is affecting the immune cells in the lining of the uterus. These cells control the lining of the uterus building up and breaking down, so an effect on them could also have an effect on the heaviness and timing of bleeding.
Do changes differ according to which vaccine you get?
There are reports of this with all types of COVID vaccine. I think this might tell us that vaccination in general has the potential to alter periods, it's just that we are noticing it now because this is the first time we have undertaken such a widespread vaccination campaign in menstruating people.
In fact, we do have evidence that some other vaccines alter the menstrual cycle in the short term. This has been reported for the HPV vaccine and there is some evidence that the flu vaccine does the same thing.
How long do the effects on periods seem to last?
The people who have reported these effects are saying that they mostly last for a single month, although I have seen occasional reports of them lasting for two – so this is a short-term effect. This is in line with what we have seen reported for the other vaccines that alter the menstrual cycle, where the effects are also short-term.
Is it anything to be concerned about, and when should we speak to our GP?
In menstruating women, particularly young ones, it is quite normal to have an irregular cycle from time to time, vaccination or no. But if your cycles remain irregular, or there is anything that's bothering you about them, I do recommend speaking to your GP. In fact, I recommend that in general, since too many of us suffer with periods that are irregular and/or too heavy, when there are ways to tackle this.
If anyone experiences bleeding after the menopause, it is a good idea to speak to your GP quite promptly. The reason for this is that post-menopausal bleeding can be a first sign of a serious health problem, and we would not want people to dismiss that as a vaccine side-effect and not get the treatment they need.
It's also worth saying that for the other vaccines where we see menstrual cycle effects – HPV and flu – we have really good evidence that they don't harm fertility in the long term, so we would expect the same to be true here.
Should pregnant women, or women trying to conceive, be concerned about this?
Women who are trying to conceive can be vaccinated with any of the approved vaccines for their age group, and we have good evidence that people who are vaccinated are no less likely to get pregnant than people who are not.
Participants in the clinical trials were asked to use contraception, but nevertheless there were 57 accidental pregnancies across the three trials of the vaccines approved in the UK. These happened equally in the vaccinated and unvaccinated groups, showing that vaccination does not reduce the chance of getting pregnant.
We have similar evidence from studies of vaccinated and unvaccinated women undergoing IVF – there is no difference in how likely they are to become pregnant. Finally, in the USA we know that by the end of March, at least 4804 women had become pregnant following vaccination.
Pregnant women will be offered either the Pfizer or Moderna vaccine, because of the large amount of safety data we have on these from the USA. These studies have shown that there is no increased rate of miscarriage, preterm birth or congenital abnormalities associated with the vaccines.
It's also important to realise that the mechanisms that maintain the lining of the womb during pregnancy are different to those that maintain it during the menstrual cycle, so even if we do find that changes to periods are associated with the vaccine, this does not mean that we would expect to see bleeding during pregnancy associated with vaccination.
What's your advice to those who may be concerned about the vaccine's possible effect on periods?
The reports that we have and our experience with other vaccines suggests that these effects on the menstrual cycle are short-term and will not cause problems with fertility down the road. If anyone experiences a change to their period that they think is related to the vaccine, I would encourage them to report it to our national side-effect tracking system, Yellow Card, so that we can get a better idea of how common this is.
This was originally published on Glamour UK.